Dr Keith Roach, Associate Professor of Clinical Medicine at New York's Weill Cornell Medical College, has noted a link between drugs used to treat bone density conditions, such as osteopenia and osteoporosis, and hair loss.
Increased hair loss
As part of the doctor's regular Q&A advice column he answered a question from a patient who claimed to have experienced a 'sudden increase in hair loss' after taking weekly doses of 70mg alendronate to treat osteopenia. Osteopenia causes reduced bone density but is not as severe as osteoporosis.
The patient had taken themselves off the medication due to this unwanted side effect and wanted to know how long it would take the drug to leave their body, plus how they could prevent further hair fall while it did so.
Alendronate, also known by the brand name Fosamax, is part of a class of drugs known as bisphosphonates. Dr Roach explained that he had 'found many case reports of hair loss after the use of alendronate (Fosamax) and similar drugs'. Although he added that 'why it happens isn't clear'.
Cholesterol in hair
Acknowledging hypotheses from a review in the Netherlands on the subject, Dr Roach explained that these researchers 'speculated that it might have to do with cholesterol in the hair, since bisphosphonates affect an enzyme that is also associated with cholesterol (and some medications to lower cholesterol can increase hair loss)'.
These other cholesterol medications which cause hair loss are likely to include statins, drugs which are often prescribed to people at risk of cardiovascular heart disease, in order to decrease their cholesterol levels.
Detailing how alendronate 'binds to bone and is released slowly as the bone is remodelled and rebuilt through natural processes', the doctor advises that this is a sluggish process, taking up to ten years. He also pointed out that the 'amount of medication in the blood and thus its ability to travel to the scalp would be very small'.
Dealing with increased shedding
Given there is no concrete, clinical data pointing to an absolute correlation between bisphosphonates and hair loss, more investigation is needed. Understanding why this occurs is the first step in being able to determine the most effective type of hair loss treatment for the condition.
Dr Roach suggests that, in this instance, a dietary change may help, reasoning, 'If the Dutch authors are correct, perhaps increasing cholesterol consumption a bit (found in animal fats, like butter) could help,' but advises caution in this approach, adding, 'for overall and heart health, I wouldn’t want you to go overboard'.
There may, however, be a simple reason behind this increased shedding - one that often occurs as a result of dietary deficiencies or following operations.
Telogen Effluvium is a temporary hair loss condition which causes the hair to shed diffusely from all over the head, giving the appearance of thinning. It can be triggered by a number of factors, most of which can be boiled down to some form of stress - either physical or mental. This causes a glitch in the normal hair growth cycle, temporarily suspending it whilst old hair is shed but no new hair grows through. This will generally grow back naturally in up to 12 months although treatment for Telogen Effluvium, which is based around the topical use of minoxidil, can help to speed this along.
Hair growth boosters such as the HairMax LaserComb and daily Hair Vitalics dietary supplements (both pictured here), can also be useful in improving the condition and strength of the hair both externally and from within.
If the underlying cause of the stress is more than fleeting, or is left unchecked - for instance where the hair loss is a side effect of medication which is being taken on an on-going basis - this could progress to Chronic Telogen Effluvium. This more severe form also causes thinning hair but can last for a minimum of 12 months. Whilst CTE treatment has been seen to produce effective regrowth, this is most efficient when combined with a plan to combat the source of your stress.
Both Telogen Effluvium and its Chronic form can present simultaneously alongside other hair loss conditions, including Male Pattern Baldness, so anyone who finds themselves in a similar situation to this osteopenia patient should contact a hair loss specialist for advice and assistance.